Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 109, NWS Louisville, KY

June 10, 2014Clinton County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 10, 2014, 2:15 PM CDT for Clinton County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2014, 2:15 PM CDT (19:15 UTC)
Expired
Jun 10, 2014, 2:55 PM CDT
In force
40 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clinton County, KY

The radar

The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 1:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:05 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 10, 2:05 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT Tue Jun 10 2014

.SHORT TERM (Now through Wednesday Night)...
Issued at 300 PM EDT Tue Jun 10 2014

Severe Thunderstorm Watch #275 has been issued for the southeastern
third of our CWA until 9 PM EDT this evening. The best threat for a
bowing segment/damaging winds will be across our far southeast near
the Lake Cumberland region where low level lapse rates are steeper,
combined with a more well mixed BL. This shows up with higher DCAPE
values in the mesoanalysis. An isolated supercell also cannot be
ruled out in the watch area, although any tornado threat will remain
very low due to unfavorable low level shear parameters and higher
LCLs in the more unstable airmass SE. If storms continue to struggle
under weak mid level lapse rates for the next couple of hours, the
severe threat will diminish and watch may be able to be let go
early. Furthermore, counties on the western fringe of the watch will
likely be let go early as the weak line of storms moves east and
stabilizes the environment.

Showers and storms should continue to lift NE at a fast clip ahead
of the mid level impulse. This will bring an end to the more
widepsread rain chances from SW to NE later this afternoon/evening.
Will continue to keep isolated to scattered precipitation chances in
the forecast overnight, however coverage intensity should be less.
After all, models have been overdoing QPF a lot to this point. Look
for a mild overnight with lows in the 65-70 range.

The closed upper low will open up as it heads into the Great Lakes
on Wednesday, with the surface low tracking across central IN and
weakening. The trough axis will remain to our west through the
afternoon/evening so do expect another mainly diurnally driven
uptick in convection later in the day. Best coverage should be
across the eastern CWA where numerous showers and scattered storms
are expected. With the amount of cloud cover expected over the area,
look for upper 70s to around 80 for highs.

The upper trough axis will swing through Wednesday night, with only
an isolated shower possible as we lose daytime heating. Lows should
again be mild in the 65-70 range.

.LONG TERM (Thursday through Tuesday)...
Issued at 300 PM EDT Tue Jun 10 2014

Thursday the upper trough that is forecast to bring showers/storms
to the area today/Wed will be on its way out.  Showers with isolated
t-storms may linger mainly east of I-65 for the first portion of the
day before moving east.

Thurs night into Friday an upper level trough will move through the
region bringing a chance of isld-sct showers and t-storms.  This
shortwave upper trough will get stuck slowly meandering across the
Gulf states and TN valley through the weekend.  Depending on it's
exact location, it may bring enough forcing/moisture to our area to
cause more showers/storms.  However, it's tough to pin down that
location.  Also, previous runs of the ECMWF indicated that an upper
level ridge would attempt to build over the region lending toward a
drier soln.  The 12Z run of the ECMWF looks more similar to the GFS
giving a flatter flow with more upper level shortwaves progged to
move through the region at least through the beginning of next
week.  Both models try to strengthen the upper ridge toward the
middle of next week.  With the lack of continuity between model
runs, confidence in precip chances and temps this weekend through
early next week are not that great.   Therefore stuck with some dry
periods and limited POPs to 20-30% Sat-Tues.

Temps look to gradually increase through the long term period.
We'll start out in the upper 70s to lower 80s for highs with the
upper trough near the region Thurs/Fri.  Temps will warm into the
mid 80s by the weekend and if/when the ridging comes in full force
we'll probably see highs increase to the upper 80s to around 90.
Low temperatures will range through the 60s...then low 70s as
ridging builds in.

&&

.AVIATION (18Z TAF Update)...
Issued at 109 PM EDT Tue Jun 10 2014

TAF sites are returning to VFR as the warm sector gets more
established over the area. However, the big concern will be shower
and storm chances later this afternoon and evening. A line of
showers and storms is beginning to organize to our south and will
move up into our area over the next several hours. BWG will be the
first to see showers and scattered thunderstorms with the best
timing between 2 and 6 PM CDT. SDF should expect the best time for
showers and scattered t-storms between 4 and 8 PM EDT. The best
timing for LEX would be between 5 and 10 PM EDT. Certainly,
conditions could drop into the low MVFR or IFR range with any storm.
In addition, some stronger winds gusts and heavy rain are possible.

Confidence is low as we move into the overnight, however low VFR or
high MVFR ceilings are expected, with scattered showers and a few
storms lingering. Chances for another round of -tsra look to go up
around dawn on Wednesday as another upper level disturbance moves
through. Winds should generally stay from a southerly direction
during this forecast cycle, with variations of about 30 degrees east
or west of south.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........BJS
Long Term.........AMS
Aviation..........BJS
Hazardous weather outlook, Jun 10, 2:15 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT TUE JUN 10 2014

INZ076>079-083-084-089>092-KYZ023>039-045-053-061>063-070>073-111915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN...HODGENVILLE...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE
315 PM EDT TUE JUN 10 2014 /215 PM CDT TUE JUN 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...EARLY THIS EVENING THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE OHIO VALLEY AHEAD
AN UPPER LEVEL DISTURBANCE THIS EVENING. SOME STORMS MAY PRODUCE
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN WEDNESDAY AS
A SURFACE LOW AND ASSOCIATED COLD FRONT CROSS THE OHIO VALLEY.
HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT...WITH
LOCALIZED FLOODING POSSIBLE IN AREAS THAT EXPERIENCE MULTIPLE
ROUNDS OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ040>043-046>049-054>057-064>067-074>078-081-082-111915-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
315 PM EDT TUE JUN 10 2014 /215 PM CDT TUE JUN 10 2014/

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE THROUGH EAST CENTRAL KENTUCKY AHEAD AN
UPPER LEVEL DISTURBANCE THIS EVENING. MOST STORMS WILL REMAIN
BELOW SEVER LIMITS...HOWEVER AN ISOLATED INSTANCE OF DAMAGING
WINDS WILL BE POSSIBLE THROUGH LATE EVENING. ADDITIONALLY...
CLOUD TO GROUND LIGHTNING AND LOCALIZED HEAVY RAINFALL WILL BE
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN WEDNESDAY AS
A SURFACE LOW AND ASSOCIATED COLD FRONT CROSS THE OHIO VALLEY.
HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT...WITH
LOCALIZED FLOODING POSSIBLE IN AREAS THAT EXPERIENCE MULTIPLE
ROUNDS OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF DAMAGING WINDS OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:54 PM CDTSpecial Weather StatementLMKLogan, Simpson31 min
Jun 10, 2:45 PM CDTSevere Thunderstorm WarningLMKCumberland, Monroe30 min
Jun 10, 3:10 PM CDTSpecial Weather StatementLMKShelby30 min
Jun 10, 3:12 PM CDTAreal Flood AdvisoryLMKClinton, Cumberland3 hr
Jun 10, 3:19 PM CDTAreal Flood AdvisoryLMKBarren, Green, Hart, Metcalfe, Monroe4 hr
Jun 10, 3:20 PM CDTSpecial Weather StatementLMKNelson, Spencer30 min
Jun 10, 3:21 PM CDTSevere Thunderstorm WarningLMKAdair, Cumberland39 min
Jun 10, 3:26 PM CDTSpecial Weather StatementLMKLincoln29 min
Jun 10, 3:30 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby, Spencer30 min
Jun 10, 3:36 PM CDTSpecial Weather StatementLMKWashington29 min
Jun 10, 3:48 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Marion, Taylor47 min
Jun 10, 3:56 PM CDTSpecial Weather StatementLMKMercer, Woodford29 min
Jun 10, 4:00 PM CDTSpecial Weather StatementLMKHenry, Shelby45 min
Jun 10, 4:04 PM CDTSpecial Weather StatementLMKAnderson, Washington46 min
Jun 10, 4:11 PM CDTSpecial Weather StatementLMKFranklin29 min
Jun 10, 4:32 PM CDTSpecial Weather StatementLMKWoodford28 min
Jun 10, 4:41 PM CDTAreal Flood AdvisoryLMKAnderson, Fayette, Franklin, Jessamine, Mercer, Scott and 1 more3 hr
Jun 10, 4:52 PM CDTSevere Thunderstorm WarningLMKScott38 min
Jun 10, 5:12 PM CDTSevere Thunderstorm WarningLMKClark, Madison43 min
Jun 10, 5:23 PM CDTAreal Flood AdvisoryLMKBourbon, Clark, Harrison, Madison, Nicholas2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.